To the Editor:—
The review by Gronert 1is important because hyperkalemic cardiac arrest after succinylcholine is associated with significant mortality. Although only 18 cases of cardiac arrest associated with receptor up-regulation in the intensive care environment have been reported, 1,2we believe that the incidence is much higher.
An intensive care unit postal survey conducted in the United Kingdom in 1998 revealed that 68.7% of respondents (intensive care unit clinical directors) would administer succinylcholine to patients typically at risk of critical illness polyneuropathy. 3Therefore, despite the professional seniority of the respondents and the so-called textbook case of the patient at risk of critical illness polyneuropathy (prolonged intensive care unit stay after an episode of severe sepsis and complicated by failure to wean from ventilation), for more than two thirds of the respondents, succinylcholine was still the muscle relaxant of choice for emergency intubation. 3
Succinylcholine is often administered to patients with receptor up-regulation in the context of respiratory failure to facilitate intubation. These patients often have multiple reasons to explain the development of cardiac arrest (e.g. , severe hypoxia and hypercarbia with high endogenous catecholamine secretion), and physicians simply may not recognize that succinylcholine has been the causative agent. In addition, of course, after a case report describing a rare event has been published, editors are reluctant to add other descriptive series to the literature.
This would suggest that hyperkalemic cardiac arrest associated with receptor up-regulation in the intensive care unit patient and succinylcholine administration may be underreported, and the mortality may be much higher than the reported 18.7%. 1It is hoped that a review of this nature will serve to highlight the importance of this issue.